Format

Send to:

Choose Destination
See comment in PubMed Commons below

Nocturnal Anxiety in a Youth with Rapid-onset Obesity, Hypothalamic Dysfunction, Hypoventilation, and Autonomic Dysregulation (ROHHAD).

Author information

  • 1Department of Psychiatry, Zucker Hillside Hospital, North Shore-LIJ Health System, New York, New York, USA ; Hofstra School of Medicine, New York, New York, USA.

Abstract

in English, French

OBJECTIVE:

Behavioral and psychiatric disorders are common in youth with rapid-onset obesity with hypothalamic dysfunction, hypoventilation, and autonomic dysregulation (ROHHAD). We outline a rational approach to psychiatric treatment of a patient with a complex medical condition.

METHODS:

We report the course of symptoms in a teen with ROHHAD, the inpatient treatment, and review current evidence for use of psychopharmacologic agents in youth with sleep and anxiety disturbances.

RESULTS:

A 14-year-old female began rapidly gaining weight as a preschooler, developed hormonal imbalance, and mixed sleep apnea. Consultation was requested after a month of ROHHAD exacerbation, with severe anxiety, insomnia, and auditory hallucinations. Olanzapine and citalopram were helpful in controlling the symptoms. Following discharge, the patient gained weight and olanzapine was discontinued. Lorazepam was started in coordination with pulmonary service. Relevant pharmacologic considerations included risk of respiratory suppression, history of paradoxical reaction to hypnotics, hepatic isoenzyme interactions and side effects of antipsychotics.

CONCLUSIONS:

Core symptoms of ROHHAD may precipitate psychiatric disorders. A systematic evidence-based approach to psychopharmacology is necessary in the setting of psychiatric consultation.

KEYWORDS:

ROHHAD; insomnia; nocturnal anxiety

PMID:
23970913
[PubMed]
PMCID:
PMC3749898
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for PubMed Central
    Loading ...
    Write to the Help Desk